|Year : 2019 | Volume
| Issue : 1 | Page : 13-15
A case report of erlotinib-induced trichomegaly in a glaucoma patient
Aysha S Falamarzi, Mohammed Yusuf Shaikh
Eye and Laser Centre, Bahrain Defence Force Hospital, Riffa, Bahrain
|Date of Submission||22-Jun-2019|
|Date of Acceptance||14-Apr-2020|
|Date of Web Publication||13-Jul-2020|
Dr. Mohammed Yusuf Shaikh
Eye and Laser Centre, Bahrain Defence Force Hospital, West Riffa 2817, PO Box 28743
Trichomegaly of the eyelashes is an uncommon side effect of erlotinib, which is an epidermal growth factor receptor kinase inhibitor. Erlotinib is a form of molecular targeted therapy, increasingly used in the treatment of wide variety of cancers. The purpose of this case presentation is to highlight the occurrence of erlotinib-induced trichomegaly of eyelashes in a known patient of glaucoma on topical ocular hyoptensives other than prostaglandins. The report aims to highlight specifically the difficulties that trichomegaly poses in glaucoma management and reminds of other ophthalmic side effects of erlotinib. The recognition of this sporadically reported uncommon condition and its management is essential not only to ensure acceptable cosmesis and ocular comfort but also to prevent serious ocular complication.
Keywords: Epidermal growth factor receptor, erlotinib, eyelashes, targeted therapy, trichomegaly
|How to cite this article:|
Falamarzi AS, Shaikh MY. A case report of erlotinib-induced trichomegaly in a glaucoma patient. Albasar Int J Ophthalmol 2019;6:13-5
| Introduction|| |
Erlotinib belongs to a group of cancer drugs known as molecular targeted therapy. These drugs interfere with one of the specific molecules in the cancer cells that are involved with tumor growth and progression. Targeted therapy interferes with specific targeted molecules needed for carcinogenesis, rather than by simply interfering with all rapidly dividing cells with traditional chemotherapy. Erlotinib is an epidermal growth factor receptor (EGFR) tyrosine kinase inhibitor. Trichomegaly of the eyelashes is an uncommon side effect of epidermal growth factor receptor inhibitors. The purpose of this case presentation is to highlight the occurrence and implications of erlotinib-induced trichomegaly in the ophthalmic care of glaucoma patients.
| Case Report|| |
A 65-year-old female with unremarkable systemic history had been for about 7 years on topical dorzolamide/timolol combination eye-drops for her stable glaucoma. She had never used any prostaglandin analogs ever. On her routine 6-monthly follow-up, she reported excessive growth of eyelashes for the last 3 months, which significantly interfered with her ability to instill drops correctly in her eyes and also caused physical obscuring of the vision and bothered her with spectacle wear from eyelashes rubbing the lenses. Examination revealed long, dark, thick curly eyelashes with intervening zones devoid of eyelashes [Figure 1]. She admitted to having resorted to self-epilation to rid her difficulties from enlarged lashes. Systemic review of her history confirmed recent diagnosis of advanced metastatic breast disease 6 months ago and an ongoing course of chemotherapy with erlotinib. While her therapy was still continuing, she agreed just to continue with epilation for comfort and clarity of vision. Topical lubrication for her preexisting blepharitis was intensified as a supplementary measure.
|Figure 1: (a) Right eye showing lengthened, thickened, droopy and curvy eyelashes, self-epilated by patient in places. Notching of the upper lid seen is from preexisting meibomitis. (b) Left eye also showing lengthened, thickened, droopy and curvy eyelashes, self-epilated by patient in places. Notching of the upper lid seen is from preexisting meibomitis|
Click here to view
| Discussion|| |
Hypertrichosis is a hair growth that is abnormal for the age, sex, or race of an individual or for a particular area of the body. Trichomegaly is a localized form of hypertrichosis. Eyelash trichomegaly is defined as increase in length (12 mm or more), curling, pigmentation, and thickening of the eyelashes. The causes of trichomegaly can be congenital, familial, acquired diseases, or drug induced [Table 1], [Table 2], [Table 3]. Some ocular disease and topical drugs are also associated with it [Table 4]. EGFR inhibition results in dysregulated keratin gene expression within the hair follicle. Premature maturation (terminal differentiation) of the epithelial cells of the hair follicle in the lengthened anaphase causes trichomegaly. Although erlotinib as a cause of hypertrichosis of the eyelashes is a relatively well-reported phenomenon, its occurrence in glaucoma patient, to the best of our knowledge, is not reported so far. The eyelashes are not only lengthened, but they also tend to be ptotic themselves or even induce mechanical lid ptosis. [5,6] Trichomegaly poses several challenges in particular to the glaucoma management. For an elderly patient with already compromised dexterity, as in the index case; bushy disorderly eyelashes create an additional hampering to the correct instillation of glaucoma drops. This leads to wastage of expensive glaucoma medication with adverse financial implications and ultimately to poor compliance. Moreover, if the patient is already on prostaglandin eye-drops, lack of physician awareness of this side effect of trichomegaly from erlotinib, which is now increasingly used as anticancerous agents in varied systemic malignancies, can be a potentially confounding factor in satisfactory glaucoma management. Anti-EGFR therapy should be included in differential diagnosis of hypertrichosis in patients on antiglaucoma prostaglandin therapy. The difficulty in obtaining reliable visual fields is also a bothersome factor in glaucoma management. Trichomegaly would give rise to misleading artefactual-filed defects both by causing field obscuration and by not allowing a proper placement of correcting lenses during the test. A Case Report of Erlotinib-Induced Trichomegaly in a Glaucoma Patient. Constant smearing of the spectacle lens is another undesirable effect of trichomegalous lashes causing bothersome visual handicap. Due to obvious cosmetic blemish from noticeably tortuous curly misdirected lashes, our patient also reported psychological annoyance. These anomalous lashes have tendency to be droopy, further limiting vision. Trimming and epilation along with lubricants are simple management options. Anti-EGFR agents has a potential to cause many other ocular effects such as squamous blepharitis, meibomitis, dysfunctional tear syndrome, corneal erosion, corneal melting, episcleritis, and even uveitis., Periocular rash and edema can be potentially mistaken for the irritative side effect of an antiglaucoma medication. It is therefore imperative for an ophthalmic physician to be aware of these different side effects of erlotinib for their timely optimal ophthalmic management.
In summary, when using molecularly targeted agents such as erlotinib, physicians and patients face new and sometimes unexpected toxicities. Ocular toxicities are rarely severe and dose limiting but can pose significant challenge to ocular comfort and function. Ophthalmologist needs to be familiar with toxicity profile which can range from periocular dermatitis to uveitis. Both patient and ophthalmologist need to aware of the fact that ocular toxicities are thankfully reversible on cessation of therapy. Anticipation, early recognition, and proper management are the keys to improve patient comfort, to preserve and improve visual function, and to facilitate compliance not only to anticancer therapy but also to any concomitant ophthalmic therapy such as antiglaucoma.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Carser JE, Summers YJ. Trichomegaly of the eyelashes after treatment with erlotinib in non-small cell lung cancer. J Thorac Oncol 2006;1:1040-1.
Almagro M, del Pozo J, García-Silva J, Martínez W, Castro A, Fonseca E. Eyelash length in HIV-infected patients. AIDS 2003;17:1695-6.
Kaur S, Mahajan BB. Eyelash trichomegaly. Indian J Dermatol 2015;60:378-80.
] [Full text]
Zhang G, Basti S, Jampol LM. Acquired trichomegaly and symptomatic external ocular changes in patients receiving epidermal growth factor receptor inhibitors: Case reports and a review of literature. Cornea 2007;26:858-60.
Casson RJ, Selva D. Lash ptosis caused by latanoprost. Am J Ophthalmol 2005;139:932-3.
Walton DS, Manjunatha NP, Gnanaraj L. Isolated trichomegaly causing mechanical ptosis. J Pediatr Ophthalmol Strabismus 2008;45:384.
Shaikh MY, Bodla AA. Hypertrichosis of the eyelashes from prostaglandin analog use: A blessing or a bother to the patient? J Ocul Pharmacol Ther 2006;22:76-7.
Rossetto JD, Nascimento H, Muccioli C, Belfort R Jr. Essential trichomegaly: Case report. Arq Bras Oftalmol 2013;76:50-1.
Basti S. Ocular toxicities of epidermal growth factor receptor inhibitors and their management. Cancer Nurs 2007;30:S10-6.
Methvin AB, Gausas RE. Newly recognized ocular side effects of erlotinib. Ophthalmic Plast Reconstr Surg 2007;23:63-5.
[Table 1], [Table 2], [Table 3], [Table 4]